Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 3:20 PM CDT for Newton County, Orange County, Texas; Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 3:20 PM CDT (20:20 UTC)
- Expired
- Mar 29, 2017, 3:52 PM CDT
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Calcasieu Parish, LA, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 54 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
545
WUUS54 KLCH 292020
SVRLCH
LAC011-019-TXC351-361-292115-
/O.NEW.KLCH.SV.W.0034.170329T2020Z-170329T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
320 PM CDT WED MAR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southwestern Beauregard Parish in southwestern Louisiana...
West central Calcasieu Parish in southwestern Louisiana...
South central Newton County in southeastern Texas...
Northeastern Orange County in southeastern Texas...
* Until 415 PM CDT
* At 319 PM CDT, a severe thunderstorm was located near Mauriceville,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fields, Deweyville, Mauriceville, Starks, Devils Pocket, Bancroft,
Hartburg and Forest Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3008 9380 3014 9391 3063 9372 3059 9346
TIME...MOT...LOC 2019Z 204DEG 43KT 3017 9383
HAIL...1.00IN
WIND...60MPH
$$
062 follow-up statements
248
WWUS54 KLCH 292032
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
332 PM CDT WED MAR 29 2017
TXC361-292042-
/O.CAN.KLCH.SV.W.0034.000000T0000Z-170329T2115Z/
Orange TX-
332 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3063 9372 3059 9346 3024 9371 3024 9378
3027 9384
TIME...MOT...LOC 2032Z 204DEG 43KT 3032 9375
$$
LAC011-019-TXC351-292115-
/O.CON.KLCH.SV.W.0034.000000T0000Z-170329T2115Z/
Beauregard LA-Calcasieu LA-Newton TX-
332 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN BEAUREGARD...WEST CENTRAL CALCASIEU PARISHES IN
SOUTHWESTERN LOUISIANA AND SOUTH CENTRAL NEWTON COUNTIES...
At 332 PM CDT, a severe thunderstorm was located over Deweyville,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Starks, Fields, Deweyville, Bancroft, Hartburg and Devils Pocket.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3063 9372 3059 9346 3024 9371 3024 9378
3027 9384
TIME...MOT...LOC 2032Z 204DEG 43KT 3032 9375
HAIL...1.00IN
WIND...60MPH
$$
06112
WWUS54 KLCH 292052
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
352 PM CDT WED MAR 29 2017
LAC011-019-TXC351-292101-
/O.CAN.KLCH.SV.W.0034.000000T0000Z-170329T2115Z/
Beauregard LA-Calcasieu LA-Newton TX-
352 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEAUREGARD...WEST
CENTRAL CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTH
CENTRAL NEWTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3063 9372 3059 9346 3024 9371 3024 9378
3027 9384
TIME...MOT...LOC 2051Z 204DEG 43KT 3054 9364
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:46 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 29, 11:46 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 AM CDT Wed Mar 29 2017
.AVIATION...A vigorous storm system advancing through the midwest
will maintain a tight pressure gradient with strong and gusty
south winds through this afternoon and into the evening until an
associated frontal passage. Shower and thunderstorm activity will
be on the increase west to east and carrying TEMPO groups for
convection accordingly. More robust thunderstorms will have
the potential for higher wind gusts.
&&
.PREV DISCUSSION... /issued 1050 AM CDT Wed Mar 29 2017/
UPDATE...
Line of convection heading into the greater Houston area of
Southeast Texas currently. This activity may undergo a brief
weakening trend before noon, as it begins to reach the forecast
area. However, hi-res models show activity regenerating and firing
up after 2-3 pm over western portion of Southeast Texas of the
forecast area. With this activity gradually moving into Southwest
Louisiana during the evening hours. Still potential for severe
weather and we will be launching a special RAOB at 18Z to sample
the airmass for this afternoon. Surface winds still expected to
increase this afternoon and will keep the Wind Advisory in place
as is. No significant changes to the grids/forecast at this time.
Rua
DISCUSSION...
PREV DISCUSSION... /issued 630 AM CDT Wed Mar 29 2017/
AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.
PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/
DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.
Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.
Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.
Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.
13
MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 82 67 75 54 / 20 80 40 10
LCH 81 66 77 57 / 40 80 40 10
LFT 84 72 80 61 / 10 70 60 10
BPT 81 63 79 58 / 60 70 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.
Small Craft Advisory until 10 PM CDT this evening for GMZ435.
SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.
&&
AVIATION...23Hazardous weather outlook, Mar 29, 6:18 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Local storm report, Mar 29, 2:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM MARINE TSTM WIND 12 S SEA RIM STATE PARK 29.51N 94.02W
03/29/2017 E40 MPH GMZ450 TX PUBLIC
REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 22.
&&
MOGGEDSpecial weather statement, Mar 29, 2:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CDT WED MAR 29 2017
TXZ180-201-215-216-259-261-292100-
Orange TX-Jefferson TX-Hardin TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
258 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN TYLER...EASTERN HARDIN...NORTHWESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 400 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
China, or 8 miles west of Beaumont, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Beaumont, Lumberton, Silsbee, Buna, Evadale, Bevil Oaks, China,
Lakeview, Caney Head and Weiss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3066 9412 3063 9388 3055 9388 2993 9422
3000 9440
TIME...MOT...LOC 1958Z 204DEG 42KT 3005 9428
06Local storm report, Mar 29, 3:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 S COLMESNEIL 30.87N 94.42W
03/29/2017 TYLER TX LAW ENFORCEMENT
SHERIFFS DEPARTMENT REPORTS LARGE TREE DOWN ACROSS US 69
N.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:17 AM CDT | Wind Advisory | LCH | 14 hr | |
| Mar 29, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 42 min |
| Mar 29, 2:44 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 46 min |
| Mar 29, 2:46 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 41 min |
| Mar 29, 2:58 PM CDT | Special Weather Statement | LCH | Hardin | 62 min |
| Mar 29, 3:19 PM CDT | Tornado Warning | LCH | Jasper, Tyler | 41 min |
| Mar 29, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 55 min |
| Mar 29, 3:54 PM CDT | Tornado Warning | LCH | Jasper, Newton, Tyler | 51 min |
| Mar 29, 4:30 PM CDT | Tornado Warning | LCH | Jasper, Newton | 45 min |
| Mar 29, 4:45 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| Mar 29, 4:53 PM CDT | Special Weather Statement | LCH | Jefferson | 37 min |
| Mar 29, 5:00 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 45 min |
| Mar 29, 5:14 PM CDT | Special Weather Statement | LCH | Sabine | 16 min |
| Mar 29, 5:43 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 32 min |
| Mar 29, 5:57 PM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 2 hr |
| Mar 29, 1:41 PM CDT | Special Marine Warning | LCH | 64 min | |
| Mar 29, 2:48 PM CDT | Special Marine Warning | LCH | 42 min | |
| Mar 29, 2:51 PM CDT | Special Marine Warning | LCH | 54 min | |
| Mar 29, 3:54 PM CDT | Special Marine Warning | LCH | 66 min | |
| Mar 29, 4:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| Mar 29, 6:01 PM CDT | Tornado Warning | LCH | Vernon | 29 min |
| Mar 29, 6:07 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Jefferson Davis | 53 min |
| Mar 29, 6:17 PM CDT | Special Weather Statement | LCH | Calcasieu | 43 min |
| Mar 29, 6:37 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 23 min |
| Mar 29, 6:39 PM CDT | Special Marine Warning | LCH | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.